Alert archive / California / Wind Advisories in 2017

Wind Advisory 19, NWS Phoenix, AZ

May 18, 2017Imperial County, Riverside County, California; La Paz County, Arizona

NWS Phoenix, AZ issued this wind advisory at May 18, 2017, 9:17 PM PDT for Imperial County, Riverside County, California; La Paz County, Arizona. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 18, 2017, 9:17 PM PDT (04:17 UTC)
Expired
May 19, 2017, 2:00 AM PDT
In force
5 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 120 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 4.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4144 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

120 
WWUS75 KPSR 190417
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
917 PM MST Thu May 18 2017

AZZ530-CAZ569-570-190900-
/O.NEW.KPSR.WI.Y.0019.170519T0417Z-170519T0900Z/
Parker Valley-Palo Verde Valley-Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Martinez Lake, Blythe,
Palo Verde, Ripley, and Midland
917 PM MST Thu May 18 2017 /917 PM PDT Thu May 18 2017/

...WIND ADVISORY IN EFFECT UNTIL 2 AM MST /2 AM PDT/ FRIDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect until 2 AM MST /2 AM PDT/ Friday. 

* AFFECTED AREA...Lower Colorado River Valley and eastern portions
  of Riverside County. This includes the communities of Parker,
  Poston, Blythe and Ehrenberg.

* TIMING...Now through Early Friday Morning.

* WINDS...North 25 to 30 mph with gusts 40 to 45 mph.

* IMPACTS...Elevated winds and strong gusts may create dangerous
  driving conditions for high profile vehicles east to west
  oriented roadways. Locally reduced visibilities due to blowing
  dust are also possible which will make travel
  difficult...especially at night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
1 follow-up statement
014 
WWUS75 KPSR 190901
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
201 AM MST Fri May 19 2017

AZZ530-CAZ569-570-191015-
/O.EXP.KPSR.WI.Y.0019.000000T0000Z-170519T0900Z/
Parker Valley-Palo Verde Valley-Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Martinez Lake, Blythe,
Palo Verde, Ripley, and Midland
201 AM MST Fri May 19 2017 /201 AM PDT Fri May 19 2017/

...WIND ADVISORY WILL EXPIRE AT 2 AM MST /2 AM PDT/ EARLY THIS
MORNING...

The Wind Advisory issued earlier for the Colorado River Valley 
will expire at 2 am PDT. Gusty winds have decreased below advisory
levels, however breezy north winds in the 10 to 20 mph range 
continue through the early morning hours.


$$

HV

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 18, 5:18 PM PDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 18, 5:18 PM PDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
518 PM MST Thu May 18 2017

.UPDATE...To Aviation Discussion...

&&

.SYNOPSIS...
Low pressure will exit the region tonight, although below normal
temperatures will remain in place through Friday. A gradual
warming trend is expected through early next week with lower
desert temperatures climbing back into the triple digits. Weak low
pressure will bring increasing clouds to the area by Wednesday
but little in the way of rain chances or cooler temperatures.

&&

.DISCUSSION...
Slow moving low pressure stretching from Nevada to Colorado
continues to move east this afternoon per water vapor imagery.
Some fair-weather cu have developed across northern and eastern
Arizona with some of the more congested cu actually producing
light rain near the Arizona/Utah border. Across central Arizona
and southeast California however, conditions remain quiet as
strong dry advection continues to usher in low dewpoints along
with below normal temperatures. Temps were generally in the lower
80s as of 20Z.

The primary forecast concerns for the next week are centered on
temperatures as the recent run of below normal readings is about
to come to a halt. Below normal temperatures will persist once
again on Friday although in the wake of the departing low, heights
and thicknesses will quickly rise above climatological norms for
mid May. 12Z NAEFS anomaly fields don't depict anything on the
upper end of climatology, so I wouldn't expect record breaking
temperatures by any stretch. However a return to triple digits
seems like a virtual certainty by the time we reach early next
week with NBM guidance clearly pointing toward lower 100's as
early as Sunday and lingering into late next week. This is well in
line with previous forecasts and previous model runs, thus I only
made minor adjustments to the digital forecasts.

Late next week, both the operational GFS and ECMWF, along with
GEFS suggest a weak low off the Baja California coast will bring
clouds and increased moisture to the area. Precip chances look
slim to nil across the deserts although some of the higher terrain
locations east of Phoenix could see a sprinkle/virga. Right now
the best chances appear to be focused more in the White Mtns and
into New Mexico but I elected to hang onto some low single digit
PoPs in southern Gila County toward the middle/end of next week.
Until then, skies will remain mostly sunny and precip free.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
West winds to continue for the terminals this evening and
overnight. Daytime gustiness will cease with sunset until then
gusts 20-25kts will be possible. Overnight, another trough and
associated upper jet will pass overhead, generating strong off-
surface winds. Hi-res models point to another marginal LLWS set-
up for KPHX and possibly KSDL with winds through the sfc-2kft
layer increasing with speed with height of 20-25kts. Only one of
the more sensitive hi-res models is indicating any values near
30kts of speed shear and attm is the outlier. Off-surface winds to
vary from northwest to northerly headings. Any limited CU fields
will clear with sunset and overnight skies will be mostly clear
with occasional passing high level clouds.

Southeast California/Southwest Arizona including KIPL and KBLH:
Some breeziness is anticipated at Blythe today although winds
will gradually relax by early evening. Otherwise expect light
winds at IPL with clear skies.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
Sunday through Thursday:
A high pressure system is forecast to build over the region
resulting in dry weather with a significant warming trend. Lower
desert temperatures will range from 100 to 104 degrees. Minimum
relative humidity will range from 5 to 10 percent each day with
fair to good overnight recoveries expected. Winds will be breezy
on Friday although winds will once again revert back to typical
diurnal patterns this weekend into early next week. Some
breeziness is possible again toward the middle of next week in
advance of an approaching low near Baja California but it does not
appear that critical thresholds will be reached.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports should not be needed.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Leins
AVIATION...Nolte/Leins
FIRE WEATHER...Leins

Nearby

Wind Advisories in California, 2017Wind Advisories in Arizona, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.